Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Jacksonville, FL

July 4, 2003Charlton County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 4, 2003, 4:27 PM EDT for Charlton County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 4:27 PM EDT (20:27 UTC)
Expired
Jul 4, 2003, 5:00 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 36 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 042027
SVRJAX
GAC049-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EDT

* AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR ST GEORGE...OR ABOUT  
  25 MILES WEST OF JACKSONVILLE...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...
  ST GEORGE...
  TOLEDO...
  AREAS ALONG STATE ROAD 23 AND 121 IN SOUTHERN CHARLTON COUNTY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3056 8201 3041 8205 3041 8215 3065 8218
          3065 8204
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 4 2003

PUBLIC...SCTD TO NUMEROUS CONVECTION IS ONGOING ACRS THE WRN
CWA...WHILE SOME DRIER AIR ALOFT AND NVA IS KEEPING CONVECTION
SUPPRESSED SOMEWHAT OVER THE SERN CWA. FOR TONGT...AS BERMUDA HIGH
AND RIDGE TRIES TO REESTABLISH ITSELF...DRIER AIR AT THE MID LVLS WL
WORK ITS WAY IN FM THE SE...THIS IS SUPPORTED BY THE 12Z GFS
ENSEMBLE THAT IS JUST ARRIVING...SO MUCH OF THE CONVECTION WL BE
PUSHED OFF TO THE NW IN SE GA...OR ENDING BY FIREWORKS TIME AT DUSK.
THE MAV POPS OF 10% WERE A LTL LOW...SO WL GO WITH AN ISOLD 20%
TONGT. FOR SAT...DRIER AIR OVER THE CWA...WL SUPPORT LOWER POPS IN
THE 30-40% RANGE...WITH ANY LINGERING HEAVY PCPN ACRS INLD SE GA
DURBIN THE AFTN HOURS. FOR SUN...EASTERLY WAVE PUSHES NW INTO CNTRL
FL AND PINCHES OFF DRIER AIR ACRS CWA...BUT MAIN VORT MAX AND PVA
LOOKS TO BE SHUNTED JUST SW OF CWA WITH GNV/OCF HAVING THE BEST CHCS
OF SEEING PCPN. NO MAJOR CHGS TO EXTENDED...WITH POPS A LITTLE
HIGHER ON MONDAY AS MOISTURE POOLS OVER THE CWA...AND LINGERS
THROUGH THE EXTENDED. 00Z OPERATIONAL MRF TRIES TO BLOW A FRNT THRU
THE CWA ON FRI WITH MAJOR CHG IN THE LONGWAVE PATTERN...BUT
ENSEMBLES HV ONLY LEANED TOWARD LOWER CHC POPS AND NEAR NORMAL TEMPS
IN THE LOWER 90S...SO WL NOT TRY TO DRY OUT EXTENDED AT THIS TIME.

MARINE...WILL CONTINUE WITH S-SW GRADIENT FLOW BECOMING SE IN THE
AFTERNOONS. WINDS MAY INCREASE TO A STRAIGHT 15 FROM TIME TO
TIME...BUT DIFFICULT TO PIN DOWN EXACTLY...SO WILL LEAVE 10 TO 15
WORDING FOR MOST PERIODS. WITH RIDGE POSITION OVER S PORTION OF
AREA...BEST CHANCE FOR HIGHER WINDS WOULD BE OVER SE GA COASTAL
WATERS.

FIRE WX...NO HEADLINES.

FCSTID =   21
AMG   72  91  73  91 /  30  40  10  40
SSI   74  87  75  89 /  10  30  10  30
JAX   72  91  72  91 /  20  30  20  30
SGJ   74  88  74  89 /  20  30  20  30
GNV   70  92  70  91 /  20  30  20  40
OCF   71  92  71  91 /  20  30  20  40

.JAX...
FL...NONE.
GA...NONE.

HESS/CARROLL
Hazardous weather outlook, Jul 4, 12:00 PM EDT, 4 hours 27 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL
DEVELOP OVER THE FORECAST AREA THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. STORM MOVEMENT IS GENERALLY TO THE NORTHEAST AT 10
TO 15 MPH. THE MAIN IMPACT OF THESE STORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...GUSTY WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL
THAT MAY PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SOUTH TO SOUTHWESTERLY FLOW ACROSS THE REGION WILL CONTINUE TO BRING
AN INFLUX OF TROPICAL MOISTURE TO THE AREA AND THE POTENTIAL FOR
PERIODS OF LOCALLY HEAVY RAINFALL DURING MAINLY AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY.

SEVERAL AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. PLEASE REFER
TO RIVER STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT/HESS

In the hours before

Special weather statement, Jul 4, 3:15 PM EDT, 1 hour 12 minutes before
FLZ040-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT FRI JUL 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
WESTERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 4 PM...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTH OF RAINBOW LAKES
ESTATES...OR ABOUT 7 MILES NORTH OF BEVERLY HILLS...MOVING NORTHWEST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RAINBOW LAKES ESTATES AND ROMEO THROUGH 400 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. THE HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS INCLUDING U.S.
HIGHWAY 41...AND POSSIBLE LOCALIZED FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Jul 4, 4:15 PM EDT, 12 minutes before
FLZ023-024-GAZ164-042100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT FRI JUL 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
NASSAU...EASTERN BAKER AND CHARLTON COUNTIES FOR EXCESSIVE LIGHTNING
VALID UNTIL 5 PM...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MACCLENNY TO BRYCEVILLE...MOVING NORTH AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MACCLENNY...GLEN
ST. MARY...BRYCEVILLE...CALLAHAN...ST. GEORGE AND HILLIARD THROUGH
500 PM EDT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH CAN BE
EXPECTED. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS INCLUDING U.S. HIGHWAYS 1 AND 301...AND POSSIBLE LOCALIZED
FLOODING OF LOW LYING AREAS.

HESS

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.